Alert archive / Kansas / Severe Thunderstorm Warnings in 2017
Severe Thunderstorm Warning 165, NWS Wichita, KS
NWS Wichita, KS issued this severe thunderstorm warning at Jun 22, 2017, 9:15 PM CDT for Barton County, Russell County, Kansas. It was in force for 39 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jun 22, 2017, 9:15 PM CDT (02:15 UTC)
- Expired
- Jun 22, 2017, 9:54 PM CDT
- In force
- 39 min
- Issued by
- NWS Wichita, KS
- Area
- Storm-based polygon
- Hail
- 1.5 in
- Wind
- 60.0 mph
Counties Barton County, KS, Russell County, KS
The radar
The Dodge City radar (KDDC), 142 km from the middle of the area, began a volume at 02:17 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jun 22, 9:41 PM CDT | HAIL 1 | 3 W Galatia, KS |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 26 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Dodge City, (KDDC), launched 00:00Z, 2.3 hours before the alert went out and 137 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1734 J/kg
- Mixed-layer CIN
- -123 J/kg
- Mixed-layer LCL
- 2240 m above ground
- 0-6 km bulk shear
- 27 kt
- 0-1 km storm-relative helicity
- -7 m²/s²
- 0-3 km storm-relative helicity
- 21 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- -0.2
The text
As transmitted.
376
WUUS53 KICT 230215
SVRICT
KSC009-167-230315-
/O.NEW.KICT.SV.W.0165.170623T0215Z-170623T0315Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Wichita KS
915 PM CDT THU JUN 22 2017
The National Weather Service in Wichita has issued a
* Severe Thunderstorm Warning for...
Southern Russell County in central Kansas...
Northern Barton County in central Kansas...
* Until 1015 PM CDT
* At 915 PM CDT, a severe thunderstorm was located near Pfeifer,
moving east at 20 mph.
HAZARD...Ping pong ball size hail and 60 mph wind gusts.
SOURCE...Radar indicated.
IMPACT...People and animals outdoors will be injured. Expect hail
damage to roofs, siding, windows, and vehicles. Expect
wind damage to roofs, siding, and trees.
* Locations impacted include...
Milberger, Bunker Hill, Galatia and Susank.
This includes Interstate 70 between Mile Markers 190 and 197.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 3879 9904 3889 9863 3863 9855 3858 9903
3870 9903 3870 9904
TIME...MOT...LOC 0215Z 257DEG 19KT 3868 9912
HAIL...1.50IN
WIND...60MPH
$$
ES3 follow-up statements
289
WWUS53 KICT 230232
SVSICT
Severe Weather Statement
National Weather Service Wichita KS
932 PM CDT THU JUN 22 2017
KSC009-167-230315-
/O.CON.KICT.SV.W.0165.000000T0000Z-170623T0315Z/
Russell KS-Barton KS-
932 PM CDT THU JUN 22 2017
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 1015 PM CDT
FOR SOUTHERN RUSSELL AND NORTHERN BARTON COUNTIES...
At 931 PM CDT, a severe thunderstorm was located 6 miles southwest of
Milberger, or 8 miles north of Otis, moving southeast at 25 mph.
HAZARD...Ping pong ball size hail and 60 mph wind gusts.
SOURCE...Radar indicated.
IMPACT...People and animals outdoors will be injured. Expect hail
damage to roofs, siding, windows, and vehicles. Expect wind
damage to roofs, siding, and trees.
Locations impacted include...
Milberger, Bunker Hill, Galatia and Susank.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Prepare immediately for large hail and damaging winds. People
outside should move to a shelter inside a strong building and away
from windows.
Continuous cloud to ground lightning is occurring with this storm.
Move indoors immediately. Lightning is one of nature's leading
killers. Remember, if you can hear thunder, you are close enough to
be struck by lightning.
&&
LAT...LON 3879 9904 3889 9863 3863 9855 3858 9903
3870 9903 3870 9904
TIME...MOT...LOC 0231Z 283DEG 19KT 3865 9901
HAIL...1.50IN
WIND...60MPH
$$
ES767
WWUS53 KICT 230245
SVSICT
Severe Weather Statement
National Weather Service Wichita KS
945 PM CDT THU JUN 22 2017
KSC167-230254-
/O.CAN.KICT.SV.W.0165.000000T0000Z-170623T0315Z/
Russell KS-
945 PM CDT THU JUN 22 2017
...THE SEVERE THUNDERSTORM WARNING FOR SOUTHERN RUSSELL COUNTY IS
CANCELLED...
The severe thunderstorm which prompted the warning has weakened and
moved out of the warned area. Therefore, the warning has been
cancelled.
LAT...LON 3870 9903 3870 9857 3863 9855 3858 9903
TIME...MOT...LOC 0244Z 295DEG 12KT 3862 9897
$$
KSC009-230315-
/O.CON.KICT.SV.W.0165.000000T0000Z-170623T0315Z/
Barton KS-
945 PM CDT THU JUN 22 2017
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 1015 PM CDT
FOR NORTHERN BARTON COUNTY...
At 944 PM CDT, a severe thunderstorm was located 7 miles northeast of
Otis, moving southeast at 15 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage to
roofs, siding, and trees.
Locations impacted include...
Galatia and Susank.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
Continuous cloud to ground lightning is occurring with this storm.
Move indoors immediately. Lightning is one of nature's leading
killers. Remember, if you can hear thunder, you are close enough to
be struck by lightning.
&&
LAT...LON 3870 9903 3870 9857 3863 9855 3858 9903
TIME...MOT...LOC 0244Z 295DEG 12KT 3862 9897
HAIL...1.00IN
WIND...60MPH
$$
ES217
WWUS53 KICT 230254
SVSICT
Severe Weather Statement
National Weather Service Wichita KS
954 PM CDT THU JUN 22 2017
KSC009-230303-
/O.CAN.KICT.SV.W.0165.000000T0000Z-170623T0315Z/
Barton KS-
954 PM CDT THU JUN 22 2017
...THE SEVERE THUNDERSTORM WARNING FOR NORTHERN BARTON COUNTY IS
CANCELLED...
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore the warning has been cancelled.
To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
Wichita.
LAT...LON 3870 9903 3870 9857 3863 9855 3858 9903
TIME...MOT...LOC 0251Z 257DEG 19KT 3863 9891
$$
ESWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Wichita, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 22, 7:58 PM CDT, 1 hour 17 minutes earlier.
Area forecast discussion, Jun 22, 7:58 PM CDT, 1 hour 17 minutes before
Area Forecast Discussion National Weather Service Wichita KS 758 PM CDT Thu Jun 22 2017 .UPDATE... Issued at 755 PM CDT Thu Jun 22 2017 Updated to tweak pops down a bit for tonight. Confidence is decreasing on how much activity we will see along the front in our forecast area. Feel that the development of storms out west were aided by upslope processes, given they developed even with decent capping. Feel our best chance for storms tonight will be if this activity can make it into the western fringes of our forecast area. Given how the storms out near KDDC are behaving, confidence is low if they will be able to hold together as they track east. && .SHORT TERM...(This evening through Monday) Issued at 319 PM CDT Thu Jun 22 2017 Low level moisture and an unstable airmass will again be located across northern KS and srn Nebraska this afternoon. To the south of the moisture a warm elevated mixed layer remains across much of Central KS. Expect a vigorous cold front currently located across central Nebraska to continue to push south late this afternoon into this evening. With the strong cap in place south of the front, think shower and thunderstorm chances in central KS will be delayed until convergence associated with the cold front pushes into central KS after 00z and possibly as late as 02z. As the front pushes in, convergence and mid level lift is expected to lead to a more widespread showers/thunderstorm chance for late this evening, as the front makes steady progress south across central KS into south central KS. Could see a little more widespread strong/severe weather chance for late this evening, as the GFS shows higher bulk shear values around 40 kts and Mlcape values of 1500- 2000 j/kg. Could see some the showers and thunderstorms linger well into Fri morning, as the front pushes into south central and southeast KS. Will also have to keep an eye on remnant moisture from TS Cindy lifting north, possibly into SE KS late tonight. Increased moisture and instability may lead to more efficient showers and storms in SE KS. Fri-Fri night: A little more uncertainty on how the rest of Fri will play out, but think the cold front will push into OK during the morning hours on Fri. Models suggest post frontal showers will linger across most of srn KS for a good portion of the day on Fri as the mid level baroclinic zone lingers across the area. Canadian high pressure will begin to build into the plains, as the front pushes south, so expect a cloudy cool day for Fri. Sat-Mon: Cooler drier air looks to push into the area for the weekend, with the cold front pushing well south of the area. If the ECMWF plays out, the cold front may push all the way into the Gulf coast states. Canadian high pressure looks to build into the plains, with cooler and drier air pushing south across the forecast area. This will lead to min temps dropping into the middle 50s with max temps on Sun in the upper 70s. Some uncertainty on how Sat and Sun will play out, as the both the GFS and ECMWF both suggest some mid level moisture will try to sneak back into wrn KS, which may lead to a chance for off-and-on morning showers and perhaps a few thunderstorms by late Sat or early Sun. Could even see some storms come off the high plains in the upslope flow regime. Consensus pops seem a little overdone, as mid level moisture return may not be as fast as the models suggest. .LONG TERM...(Tuesday through Thursday) Issued at 319 PM CDT Thu Jun 22 2017 The warming trend and south winds will return by Tuesday, as the broad Great Lakes trough starts moving east. High temperatures by Wed-Thu should be in the upper 80s to 90s most areas, along with increasing dewpoints/humidity and stout/gusty south winds. Additionally, the overall pattern advertised by the medium range model consensus should support periodic thunderstorm chances somewhere across the region Tuesday evening through at least Friday night, mainly during the evening- nighttime hours. Exact placement and timing of these various thunderstorm chances remains highly uncertain this far out. Ketcham && .AVIATION...(For the 00Z TAFS through 00Z Friday evening) Issued at 632 PM CDT Thu Jun 22 2017 Aviation concern will be shower/storm chances tonight. Strong cold front currently stretches from southeast Nebraska to north of KRSL and to near KGCK, and is continuing to slowly push south. Very warm mid level temps are keeping convection from developing over north central KS while a few storms developed over western KS, possibly aided by upslope processes. So confidence is very low with storms affecting our forecast area this evening along the front. The more likely scenario might be for some iso- sct shower/storm activity behind the front as some mid level warm advection persists. Should see ceilings lower behind the front as cooler air filters-in, but confidence is high we are not looking at IFR conditions. && .PRELIMINARY POINT TEMPS/POPS... Wichita-KICT 70 83 59 83 / 20 30 10 0 Hutchinson 68 81 57 82 / 30 30 0 0 Newton 68 81 58 81 / 30 30 0 0 ElDorado 68 81 57 81 / 20 30 0 0 Winfield-KWLD 70 83 59 82 / 20 30 10 0 Russell 64 80 55 81 / 40 30 0 10 Great Bend 65 80 56 81 / 30 40 0 10 Salina 67 82 57 83 / 30 30 0 10 McPherson 67 81 56 82 / 30 30 0 0 Coffeyville 70 84 58 82 / 10 30 10 0 Chanute 70 82 57 81 / 20 30 0 0 Iola 70 82 57 81 / 30 30 0 0 Parsons-KPPF 71 83 59 82 / 20 30 0 0 && .ICT WATCHES/WARNINGS/ADVISORIES... None. && UPDATE...RBL SHORT TERM...Ketcham LONG TERM...Ketcham AVIATION...RBL
Hazardous weather outlook, Jun 22, 4:48 PM CDT, 4 hours 27 minutes before
Hazardous Weather Outlook National Weather Service Wichita KS 448 PM CDT Thu Jun 22 2017 KSZ032-033-047>053-067>072-082-083-091>096-098>100-232200- Russell-Lincoln-Barton-Ellsworth-Saline-Rice-McPherson-Marion-Chase- Reno-Harvey-Butler-Greenwood-Woodson-Allen-Kingman-Sedgwick-Harper- Sumner-Cowley-Elk-Wilson-Neosho-Chautauqua-Montgomery-Labette- 448 PM CDT Thu Jun 22 2017 This hazardous weather outlook is for portions of Central Kansas, South Central Kansas and Southeast Kansas. .DAY ONE...Tonight A few strong to severe thunderstorms are possible this evening across portions of central Kansas. The strongest activity will be capable of quarter size hail, 60 to 70 mph winds and locally heavy rain. The thunderstorm activity may reach into southern Kansas late in the evening and overnight, but should be below severe levels. .DAYS TWO THROUGH SEVEN...Friday through Wednesday A few more rounds of showers and perhaps a few thunderstorms should impact the region Friday. Strong or severe storms are not expected. Periodic thunderstorm chances are expected to impact the region Tuesday evening through late next week, mainly during the evening and overnight hours. Strong to marginally severe storms appear possible. .SPOTTER INFORMATION STATEMENT... Spotter activation is not anticipated tonight. && For a graphical version of this information, see our webpage at: http://weather.gov/wichita/hwo/ ADK/Ketcham
In the hours before
Special weather statement, Jun 22, 9:01 PM CDT, 14 minutes before
Special Weather Statement
National Weather Service Wichita KS
901 PM CDT THU JUN 22 2017
KSZ032-047-230245-
Russell KS-Barton KS-
901 PM CDT THU JUN 22 2017
The National Weather Service in Wichita has issued a
* Significant Weather Advisory for...
Southwestern Russell County in central Kansas...
Northwestern Barton County in central Kansas...
* Until 945 PM CDT
* At 858 PM CDT...National Weather Service meteorologists were
tracking a strong thunderstorm near Schoenchen...moving east at 30
mph.
Hail up to the size of nickels and 50 to 55 mph winds are possible
with this storm.
* Locations impacted include...
Russell, Gorham, Milberger and Russell Airport.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Be prepared to take shelter in the event the storms intensify and
become severe...or a warning is issued by the National Weather
Service.
Frequent cloud to ground lightning is occurring with this storm.
Seek a safe shelter inside a building or vehicle.
&&
LAT...LON 3889 9904 3898 9876 3872 9866 3865 9903
3870 9903 3870 9904
TIME...MOT...LOC 0159Z 251DEG 28KT 3872 9926
ESThe office that day
Everything else NWS Wichita, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 22, 9:01 PM CDT | Special Weather Statement | ICT | Russell | 44 min |
| Jun 22, 11:29 PM CDT | Special Weather Statement | ICT | Russell | 31 min |
| Jun 23, 1:00 AM CDT | Special Weather Statement | ICT | Rice | 30 min |
| Jun 23, 1:14 AM CDT | Special Weather Statement | ICT | McPherson, Saline | 31 min |
Nearby
Severe Thunderstorm Warnings in Kansas, 2017Every severe thunderstorm warning in 2017
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.